Orbifold cohomology of torus quotients. (English) Zbl 1159.14029

From the abstract: We introduce the inertial cohomology ring \(NH^*_T(Y)\) of a stably almost complex manifold carrying an action of a torus \(T\). We show that in the case that \(Y\) has a locally free action by \(T\), the inertial cohomology ring is isomorphic to the Chen-Ruan orbifold cohomology ring \(H_{CR}^*(Y/T)\) of the quotient orbifold \(Y/T\).
For \(Y\) a compact Hamiltonian \(T\)-space, we extend to orbifold cohomology two techniques that are standard in ordinary cohomology. We show that \(NH^*_T(Y)\) has a natural ring surjection onto \(H_{CR}^*(Y//T)\), where \(Y//T\) is the symplectic reduction of \(Y\) by \(T\) at a regular value of the moment map. We extend to \(NH^*_T(Y)\) the graphical GKM calculus (as detailed in e.g. M. Harada, A. Henriques and T. S. Holm [Adv. Math. 197, No. 1, 198–221 (2005; Zbl 1110.55003)]), and the kernel computations of S. Tolman and J. Weitsman [Commun. Anal. Geom. 11, No. 4, 751–773 (2003; Zbl 1087.53076)] and R. F. Goldin [Geom. Funct. Anal. 12, No. 3, 567–583 (2002; Zbl 1033.53072)].
We detail this technology in two examples: toric orbifolds and weight varieties, which are symplectic reductions of flag manifolds. The Chen-Ruan ring has been computed for toric orbifolds, with \(\mathbb Q\) coefficients, in L. A. Borisov and L. Chen and G. G. Smith [J. Am. Math. Soc. 18, No. 1, 193–215 (2005; Zbl 1178.14057)]; symplectic toric orbifolds obtained by reduction by a connected torus (though with different computational methods), and extend them to \(\mathbb Z\) coefficients in certain cases, including weighted projective spaces.


14N35 Gromov-Witten invariants, quantum cohomology, Gopakumar-Vafa invariants, Donaldson-Thomas invariants (algebro-geometric aspects)
53D20 Momentum maps; symplectic reduction
53D45 Gromov-Witten invariants, quantum cohomology, Frobenius manifolds
14M25 Toric varieties, Newton polyhedra, Okounkov bodies
Full Text: DOI arXiv


[1] D. Abramovich, T. Graber, and A. Vistoli, “Algebraic orbifold quantum products” in Orbifolds in Mathematics and Physics (Madison, Wisc., 2001) , Contemp. Math. 310 , Amer. Math. Soc., Providence, 2002, 1–24. · Zbl 1067.14055
[2] C. Allday, personal communication, 2004.
[3] M. F. Atiyah, Elliptic Operators and Compact Groups, Lecture Notes in Math. 401 , Springer, Berlin, 1974. · Zbl 0297.58009
[4] M. F. Atiyah and R. Bott, The moment map and equivariant cohomology, Topology 23 (1984), 1–28. · Zbl 0521.58025
[5] A. Berenstein and R. Sjamaar, Coadjoint orbits, moment polytopes, and the Hilbert-Mumford criterion, J. Amer. Math. Soc. 13 (2000), 433–466. JSTOR: · Zbl 0979.53092
[6] A. BjöRner, “Subspace arrangements” in First European Congress of Mathematics, Vol. I (Paris, 1992), Progr. Math. 119 , Birkhäuser, Basel, 1994, 321–370. · Zbl 0844.52008
[7] A. Borel and J. De Siebenthal, Les sous-groupes fermés de rang maximum des groupes de Lie clos, Comment. Math. Helv. 23 (1949), 200–221. · Zbl 0034.30701
[8] L. A. Borisov, L. Chen, and G. G. Smith, The orbifold Chow ring of toric Deligne-Mumford stacks, J. Amer. Math. Soc. 18 (2005), 193–215. · Zbl 1178.14057
[9] T. Chang and T. Skjelbred, Topological Schur lemma and related results, Bull. Amer. Math. Soc. 79 (1973), 1036–1038. · Zbl 0267.57026
[10] B. Chen and S. Hu, A deRham model for Chen-Ruan cohomology ring of abelian orbifolds, Math. Ann. 336 (2006), 51, –71. · Zbl 1122.14018
[11] W. Chen and Y. Ruan, A new cohomology theory for orbifold, Comm. Math. Phys. 248 (2004), 1–31. · Zbl 1063.53091
[12] V. I. Danilov, The geometry of toric varieties (in Russian), Uspekhi Mat. Nauk 33 , no. 2 (1978), 85–134.; English translation in Russian Math. Surveys 33 , no. 2 (1978), 97–154. · Zbl 0425.14013
[13] E. B. Dynkin, Regular semisimple subalgebras of semisimple Lie algebras (in Russian), Doklady Akad. Nauk SSSR (N.S.) 73 (1950), 877–880.
[14] B. Fantechi and L. GöTtsche, Orbifold cohomology for global quotients, Duke Math. J. 117 (2003), 197–227. · Zbl 1086.14046
[15] V. Ginzburg, V. Guillemin, and Y. Karshon, Moment Maps, Cobordisms, and Hamiltonian Group Actions , Math. Surveys Monogr. 98 , Amer. Math. Soc., Providence, 2002. · Zbl 1197.53002
[16] R. F. Goldin, An effective algorithm for the cohomology ring of symplectic reduction, Geom. Funct. Anal. 12 (2002), 567–583. · Zbl 1033.53072
[17] -, The cohomology ring of weight varieties , Ph.D. dissertation, Massachusetts Institute of Technology, Cambridge, Mass., 1999.
[18] R. F. Goldin, T. S. Holm, and L. C. Jeffrey, Distinguishing the chambers of the moment polytope, J. Symplectic Geom. 2 (2003), 109–131. · Zbl 1076.53107
[19] R. F. Goldin, T. S. Holm, and A. Knutson, “Kirwan surjectivity for preorbifold cohomology” in Cohomological Aspects of Hamiltonian Group Actions and Toric Varieties, Oberwolfach Rep. 1 , Eur. Math. Soc., Zürich, 2004, 1037–1107.
[20] W. Goldman, The Princess Bride: S. Morgenstern’s Classic Tale of True Love and High Adventure , Harcourt Brace Jovanovich, New York, 1973.
[21] V. W. Guillemin and S. Sternberg, Convexity properties of the moment mapping, Invent. Math. 67 (1982), 491–513. · Zbl 0503.58017
[22] -, Supersymmetry and Equivariant de Rham Theory , Math. Past Present, Springer, Berlin, 1999. · Zbl 0934.55007
[23] M. Harada, A. Henriques, and T. S. Holm, Computation of generalized equivariant cohomologies of Kac-Moody flag varieties, Adv. Math. 197 (2005), 198–221. · Zbl 1110.55003
[24] A. Henriques, Orbispaces and orbifolds from the point of view of the Borel construction, a new definition, preprint,\arxivmath/0112006v1[math.GT]
[25] T. Holm and S. Tolman, Integral Kirwan surjectivity for hamiltonian T-manifolds, in preparation.
[26] J. E. Humphreys, Reflection Groups and Coxeter Groups , Cambridge Stud. Adv. Math. 29 , Cambridge Univ. Press, Cambridge, 1990. · Zbl 0725.20028
[27] F. C. Kirwan, Cohomology of Quotients in Symplectic and Algebraic Geometry , Math. Notes 31 , Princeton Univ. Press, Princeton, 1984. · Zbl 0553.14020
[28] A. Knutson, Weight varieties , Ph.D. dissertation, Massachusetts Institute of Technology, Cambridge, Mass., 1996. · Zbl 0265.05001
[29] E. Lerman, E. Meinrenken, S. Tolman, and C. Woodward, Nonabelian convexity by symplectic cuts, Topology 37 (1998), 245–259. · Zbl 0913.58023
[30] E. Lerman and S. Tolman, Hamiltonian torus actions on symplectic orbifolds and toric varieties, Trans. Amer. Math. Soc. 349 (1997), 4201–4230. · Zbl 0897.58016
[31] J. Marsden and A. Weinstein, Reduction of symplectic manifolds with symmetry, Rep. Mathematical Phys. 5 (1974), 121–130. · Zbl 0327.58005
[32] V. Puppe, personal communication, 2004.
[33] K. Purbhoo, A vanishing and a non-vanishing condition for Schubert calculus on \(G/B\), Ph.D. dissertation, University of California, Berkeley, Berkeley, Calif., 2004.
[34] M. Reid, La Correspondance de McKay, Astérisque 276 (2002), 53, –72., Séminaire Bourbaki 1999/2000, no. 867. · Zbl 0996.14006
[35] Y. Ruan, “Stringy orbifolds” in Orbifolds in Mathematics and Physics (Madison, Wisc., 2001) , Contemp. Math. 310 , Amer. Math. Soc., Providence, 2002, 259–299. · Zbl 1080.14500
[36] -, “The cohomology ring of crepant resolutions of orbifolds” in Gromov-Witten Theory of Spin Curves and Orbifolds, Contemp. Math. 403 , Amer Math. Soc., Providence, 2006, 117–126. · Zbl 1105.14078
[37] S. Tolman and J. Weitsman, The cohomology ring of symplectic quotients, Comm. Anal. Geom. 11 (2003), 751–773. · Zbl 1054.91021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.